Jump to content


E-Newsletter Signup Like us on Facebook Sign Up For Our e-Newsletter
Photo

Excess Saliva and Sinemet Frequency

excess saliva swallowing drooling Sinemet medication frequency hallucination confusion elderly benztropine.

  • Please log in to reply
1 reply to this topic

#1 daddysgirl

daddysgirl

    Member

  • Members
  • PipPip
  • 28 posts

Posted 23 November 2012 - 06:20 PM

Hi, my dad is 89-years-old, and he has had Parkinson's for about nine years. He is currently on 25/100 Sinemet which he takes three times a day at 6am., 12p.m. and 6p.m. He also takes Aricept for dementia at 6p.m., and he recently started taking clonazepam (1/4 of a tablet) at bedtime to help with his sleep disturbance, but it makes him very drowsy. He was having a lot of nightmares and vivid dreams which caused him to wake up confused and often hallucinate. He would also try to get out the bed. The clonazepam seems to be working, but he still gets confused and hallucinates during the day sometimes, and he is having a lot of problems with excess saliva and drooling due to swallowing problems, although he still eats very well. Also, he does walk with assistance via the use of a gait belt, but his legs freezes up on him sometimes.

Here are my questions:

1. His doctor recently suggested that he use benztropine (1mg.) for the excess saliva on an as needed basis, but based on the research I have done so far, I am concerned that this medication will cause him to hallucinate and be more confused due to his age. Also, some of the research that I have read indicate that this medication will not be effective unless taken regulary. Do you think we should try this medication or not? (We currenlty give him ice chips, sugarless candy and apple cider vinegar w/ water to help with drooling and digestive issues.)

2. I want to start giving my dad his 6p.m. Sinemet at 5p.m. instead so he can have more time to digest his food. Currently, he eats dinner at 7p.m. to make sure that the Sinemet has time to go through his system, but he usually goes to bed at 8:30p.m or 9p.m. Will there be any negative effects from changing the time of this medication, and how much time should he have to digest his food before sleeping?

#2 Dr. Okun

Dr. Okun

    Advanced Member

  • Ask the Doctor Moderators
  • PipPipPip
  • 4,749 posts
  • LocationUniversity of Florida

Posted 25 November 2012 - 12:21 PM

You are correct in that benztropine is an anticholinergic and may worsen his confusion or hallucinations. In this age group botox is the safest treatment for drooling and will not worsen hallucinations.

You may also consider using a medication like seroquel for sleep as that may also help hallucinations and confusion. Clonazepam dose may need to be very tiny in this age group as it may worsen balance and memory.
Michael S. Okun, M.D.
Author of the Amazon Bestseller Parkinson's Treatment: 10 Secrets to a Happier Life
National Medical Director | NPF
UF Center for Movement Disorders & Neurorestoration
Read More about Dr. Okun at: http://movementdisor...hael-s-okun-md/
or Visit Parkinson's Disease treatment and research blogs at:
NPF's What's Hot in Parkinson's disease
or his parkinsonsecrets.com blog for treatment tips





Also tagged with one or more of these keywords: excess saliva, swallowing, drooling, Sinemet, medication frequency, hallucination, confusion, elderly, benztropine.

0 user(s) are reading this topic

0 members, 0 guests, 0 anonymous users